Iowa, 2025Tornado in Iowa, August 17, 2025
August 17, 2025 · NWS DMX · 1 event in 1 county or zone
A warm front was draped across northern Iowa the afternoon and evening of August 17th. Convection developed along the boundary late in the afternoon in a deeply unstable environment with over 4000 J/kg of MLCAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front was draped across northern Iowa the afternoon and evening of August 17th. Convection developed along the boundary late in the afternoon in a deeply unstable environment with over 4000 J/kg of MLCAPE. Shear was lacking an prevented storm organization and more robust development, with around 25 kts of effective shear. Low level CAPE was high at over 200 J/kg in the 0-3 km and allowed for stretching of the updraft, resulting in a brief tornado in northern Iowa. This tornado remained over cropland and did not result in tree or structural damage, hence the EF-unknown rating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 17, 1:32 PM CST, 3 hours 41 minutes earlier. Its key messages:
- Muggy conditions into Monday, then more comfortable in the low to mid 80s mid to late week.
- Thunderstorms across northern Iowa this evening and overnight, becoming scattered across much of Iowa on Monday. Severe chances are low, but a few stronger storms may produce gusty winds or hail.
Area forecast discussion, Aug 17, 1:32 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
232 PM CDT Sun Aug 17 2025
.KEY MESSAGES...
- Muggy conditions into Monday, then more comfortable in the
low to mid 80s mid to late week.
- Thunderstorms across northern Iowa this evening and overnight,
becoming scattered across much of Iowa on Monday. Severe
chances are low, but a few stronger storms may produce gusty
winds or hail.
&&
.DISCUSSION...
Issued at 232 PM CDT Sun Aug 17 2025
Convection early this morning largely remain north of the area aside
from a few isolated thunderstorms that crept into northern
Iowa. These have dissipated this afternoon, but with the warm
front a little further south the temperatures across northern
Iowa have remained in the low 80s. Into central and southern
Iowa temperatures have again soared into the upper 80s to low
90s with dewpoints in the mid to upper 70s. Similar temperatures
are expected on Monday, however there is some uncertainty how
much lingering convection (discussed next) will impact highs.
Right now it appears there will be a lull in convection from
late morning through the afternoon, allowing for plenty of
warming. Should showers hang around longer, temperatures will
likely be several degrees cooler than currently forecast.
Next up are convective trends. Right now the warm front is draped
across north central Iowa roughly near the highway 20 corridor. As
this lifts north there's a chance for isolated convection to develop
on the boundary, aided by more than sufficient instability (3000+
J/kg MLCAPE). Shear remains the limiting factor at under 30 kts and
should prevent more robust storm organization this afternoon and
evening.
Later tonight the wave with ongoing convection across South Dakota
slides into northwest Iowa. Initial convection is expected to be the
most robust with gusty wind the primary hazard. This line pushes
east through the overnight across northern Iowa as a secondary low
lifts into the area out of Nebraska and merges with the line. This
wave will progress across Iowa through Monday morning, diminishing
in strength through the morning as support from the low level
jet tapers off. By afternoon diurnal heating is expected to
reignite convection along the boundary. Right now this placement
looks to be across southeast Iowa, however placement could
shift towards central Iowa depending on haw quickly the boundary
progresses.
Temperatures cool behind the wave with highs in the low 80s
middle to end of the week. It's also quiet with the next chance
for precipitation not arriving until next weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1237 PM CDT Sun Aug 17 2025
Morning convection has tapered of across northern Iowa, though
scattered cloud cover remains in place. VFR conditions are
expected to last through the afternoon and much of the evening.
Late tonight storms move into northwest Iowa, expanding south
and east through Monday morning. Visibility and ceiling
reductions are likely within thunderstorms, in addition to gusty
winds. Thunderstorms are expected to be strongest in northwest
Iowa where a few severe storms may occur. As the line of storms
moves east on Monday morning convection is expected to become
more scattered in nature, eventually tapering off late morning.
Additional redevelopment is possible Monday afternoon beyond the
current period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 17, 1:40 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
240 PM CDT Sun Aug 17 2025
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
240 PM CDT Sun Aug 17 2025
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Thunderstorm chances this evening into the overnight hours,
beginning in northern Iowa then spreading south and east through
the night. A few strong storms are possible, with gusty winds
being the main concern.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Intermittent storm chances continue through Monday, some of which
may be strong with gusty winds and hail.
Heat continues on Monday with heat indices over 100 degrees
possible in southern Iowa.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight into Monday.
Hagenhoff
Tornado, Winnebago
- When
- August 17, 5:13 PM CST to 5:15 PM CST
- Where
- Winnebago County, 5.34 mi SSW of Neils to 5.45 mi SSW of Neils
- Rating
- EFU
- Path length
- 0.4 mi
- Path width
- 35 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.265, -93.778
Satellite imagery revealed a track in agricultural fields, just missing a farmstead. No DIs were impacted, resulting in an EF-U rating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 17, 2025$289 million · 56 kt wind · 37 events
- Damaging Winds in Missouri, August 17, 2025$140,000 · 60 kt wind · 2 events
- Hail in North Dakota, August 17, 2025$100,000 · 1.75 in hail · 1 event
- Damaging Winds in Pennsylvania, August 17, 2025$31,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Maryland, August 17, 2025$16,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in South Dakota, August 17 to 18, 202555 kt wind · 11 events
- Damaging Winds in Arkansas, August 17 to 19, 202552 kt wind · 10 events
- Damaging Wind in Tennessee, August 17, 2025$15,000 · 1 event
- Lightning Strike in New Jersey, August 17, 20251 injured · 1 event
- Damaging Winds in Texas, August 17 to 19, 202574 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20255 events
- Damaging Winds in Louisiana, August 17, 202552 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297496.